Iowa, 2008

Flooding in Iowa, May 4 to 9, 2008

May 4 to 9, 2008 · NWS DMX · 2 events in 2 counties and zones

Rainfall from the first part of the month, in the upper reaches of the Des Moines River Basin fell on top of already wet soil conditions. This caused minor flooding along the east fork of the Des Moines, south to the Stratford area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$40,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall from the first part of the month, in the upper reaches of the Des Moines River Basin fell on top of already wet soil conditions. This caused minor flooding along the east fork of the Des Moines, south to the Stratford area. Flooding was limited to agricultural lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 11:05 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 4, 11:05 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT SUN MAY 4 2008

UPDATED FOR 18Z AVIATION DISCUSSION
.DISCUSSION...
.SHORT TERM (TODAY)...
HI PRES RDG MOVG THRU IA ATTM WITH AXIS OF COLDEST TEMPS NR AN
KOAX-KMCW LN.  MOST OF THIS AREA IN THE 32-36 F RANGE THIS MRNG.
SWLY GRAD WL INC TDA AND WITH PLENTY OF INSOLATION...EXPECT THE 30
DEG RULE TO PREVAIL TDA AND SHOULD SEE TEMPS REBOUND TO ARND 70 THIS
AFTN.  NO CLOUDINESS TO SPEAK OF IN SPITE OF APCHG WSHFT LN MOVG
INTO THE NWRN PART OF THE CWA TWD EVE.  ATMOS TOO DRY FOR THIS BNDRY
AND EXPECT IT WILL TAKE ANOTHER 12-24 HRS TO MOISTEN UP.

.LONG TERM (TONIGHT THROUGH THURSDAY)...
HIGH PRESSURE OVER CENTRAL U.S. WILL MOVE EASTWARD TONIGHT AND EARLY
MON...BRINGING LIGHT SSWERLY FLOW AND WARMER TEMPS BACK TO THE AREA.
MOISTURE WILL SUBSEQUENTLY INCREASE IN THE RETURN FLOW AHEAD OF AN
APPROACHING LOW/MID-LEVEL TROUGH. THE WARM AND MOIST ADVECTION
WITHIN THIS SSWERLY FLOW SUPPORTS SLIGHT POPS INCREASING FROM THE SW
MON NIGHT. THERE IS CONSIDERABLE UNCERTAINTY AS TO THE EVOLUTION AND
TRACK OF THE 850 MB LOW/TROUGH ON TUES. HOWEVER...IT APPEARS THAT
OUR CWA WILL BE WITHIN A WARM AND QUITE UNSTABLE AIRMASS...AS MODELS
ARE NEARLY UNANIMOUS IN PROVIDING SFC CAPES IN EXCESS OF 2000 J/KG
WITH NO CAP ON TUESDAY AFTERNOON. WHILE SHEAR IS A BIGGER QUESTION
MARK DEPENDING ON THE LOCAION OF THE 850/700 MB TROUGH...THE
INSTABILITY ALONE AHEAD OF THE APPROACHING SFC TROUGH IS SUPPORTIVE
OF AT LEAST SCATTERED POPS/THUNDER AND SEVERE WX IS A DISTINCT
POSSIBILITY...WITH THE THREAT FROM TUESDAY AFTERNOON PERSISTING INTO
THE NIGHT UNTIL THE TROUGH CLEARS THE AREA.

MEANWHILE...A 500 MB LOW WHICH WILL SIT AROUND CALIFORNIA EARLY IN
THE WEEK WILL KICK NORTHEASTWARD INTO THE SOUTHERN PLAINS BY TUES
NIGHT...WITH THE TROUGH FROM THE FIRST SYSTEM STALLING NEAR NORTHERN
MO/KS AND FEEDING MOISTURE INTO THE NEW DEVELOPING SURFACE LOW. GFS
AND ECMWF HAVE BEEN CONSISTENT FOR SEVERAL RUNS IN TRACKING THIS NEW
LOW BENEATH THE 500 MB CYCLONE OVER MISSOURI...WITH A PROLONGED
PERIOD OF HEAVY RAIN IN A BAND FROM CENTRAL IN/IL ACROSS NORTHERN MO
AND SOUTHERN IA AND INTO NE KS. WITH CONFIDENCE IN THIS SCENARIO
GRADUALLY INCREASING HAVE BUMPED UP POPS TO HIGH END CHANCE ACROSS
THE SOUTH TUES NIGHT THROUGH EARLY THURS...AND FLOODING DURING THIS
PERIOD IS BECOMING A LEGITIMATE CONCERN. THIS WILL NEED TO BE
MONITORED OVER THE NEXT SEVERAL DAYS AS THE EXACT TRACK OF THE LOW
SLOWLY BECOMES CLEARER.

&&

.AVIATION...04/18Z
WELL MIXED AIRMASS OVER IA THIS AFTERNOON WITH DEEP MIXING ALLOWING
SW FLOW TO MIX TO SURFACE RESULTING IN GUSTY SW WINDS.  WEAK FRONTAL
BOUNDARY MOVES INTO NRN IA BY 00Z THEN IT WASHES OUT THIS EVENING.
DRY AIRMASS SHOULD DECOUPLE THIS EVENING ALLOWING WINDS TO SLACKEN
OFF. CONTINUED SW FLOW ON MONDAY MORNING.  OTHER THAN SOME
AC...EXPECT VFR SKC.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...LEE
SHORT TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, May 4, 3:32 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT SUN MAY 4 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
432 AM CDT SUN MAY 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY...WITH
THE POTENTIAL FOR SEVERE WEATHER FROM TUESDAY AFTERNOON INTO
TUESDAY NIGHT. CHANCES FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN
WILL THEN PERSIST AT LEAST THROUGH EARLY THURSDAY. FLOODING MAY
BE A CONCERN DURING THIS PERIOD ACROSS PORTIONS OF THE STATE
GENERALLY SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

A PERIOD OR TWO OF SPOTTER ACTIVATION MAY BE NEEDED DURING THE
MIDDLE TO LATTER PORTIONS OF THE WEEK...WITH THE FIRST POTENTIALLY
COMING TUESDAY.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kossuth

When
May 4, 12:30 PM CST to May 7, 6:06 AM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
Cause
Heavy Rain
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

Flood, Webster

When
May 7, 12:07 PM CST to May 9, 12:15 AM CST
Where
Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
Cause
Heavy Rain
Crop damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94238, 94240.